Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

July 6, 2019Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jul 6, 2019, 10:49 AM EDT for Genesee County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 10:49 AM EDT (14:49 UTC)
Expired
Jul 6, 2019, 11:45 AM EDT
In force
56 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 53 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS81 KBUF 061449
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Sat Jul 6 2019

NYZ003-011-013-061545-
Livingston-Genesee-Monroe-
1049 AM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON...
SOUTHWESTERN MONROE AND GENESEE COUNTIES...

At 1048 AM EDT, a strong thunderstorm was located near Oakfield, or
near Batavia, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Le Roy, Attica, Pavilion, Byron,
Caledonia, Oakfield, Stafford, Bergen, Corfu, Elba, Alexander, East
Bethany, Bethany Center, Mumford and East Pembroke.

This includes Interstate 90 between exits 48 and 47.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4286 7796 4287 7833 4289 7842 4310 7838
      4308 7790 4294 7782 4285 7795
TIME...MOT...LOC 1448Z 276DEG 19KT 4301 7830 
$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 7:10 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 7:10 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
710 AM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will push south across the region today and early this
evening. This front will generate fairly widespread showers
and thunderstorms within a very muggy airmass...so there will be the
risk for localized tropical downpours. In the wake of this front...
cooler and notably less humid air will pour into the region for
Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front and an associated pre frontal trough will push south
across our region today and early tonight...and while this will
bring an end to the uncomfortable heat and humidity...it will also
help to generate fairly widespread showers and thunderstorms. Given
the sub tropical airmass that lies in wait across our region...this
will once again translate into localized torrential downpours that
could produce hydro issues. As for the details...

A pre-frontal trough was analyzed early this morning...basically
extending from the Ottawa valley across southernmost Ontario to
about Detroit. A blossoming area of showers and thunderstorms was
observed on radar at 10z in the vcnty of this boundary...especially
over southern Ontario.

As we progress through the morning and into the midday...the pre
frontal trough will settle to the south across Lake Ontario. A
ribbon of even deeper moisture pooling in advance of the trough will
push southeast across our forecast area in the process...with
already elevated PWAT values climbing from roughly 1.75" to over 2
inches. Low level convergence ahead of the boundary will combine
with some lift being supplied from being under the right rear
entrance region of a 115kt H25 jet over Quebec to produce
increasingly widespread showers and thunderstorms as we proceed
through the morning into the afternoon. The increased coverage will
also be greatly enhanced by diurnal destabilization ahead of the sfc
trough...as SBCAPE values will push towards 1000 j/kg. These values
could approach 2000 j/kg over the Finger Lakes region if the cloud
cover is delayed by a few hours in that area. This subtle but very
important difference in instability could be important in whether
any severe weather breaks out...and will certainly be a factor in
the amount of lightning being generated within this moisture rich
environment.

In regards to the severe weather threat...this should be minimized
by forecast cloud cover, bulk shear values of 20-25 kts and
unimpressive lapse rates abv H85...but it cannot be ruled out. The
greatest risk for severe weather would come from localized rain
loaded downdrafts and from organized line segments in areas of
greater instability. The latter could support strong wind gusts. The
main concern though...as has been the case the past few days...will
be locally heavy rain.

As mentioned...PWAT values are forecast to exceed two inches during
the midday and afternoon. Given anomalously deep warm cloud depths
(freezing level nearly 15kft and a true mixed phase level closer to
20kft) and short MBE vectors (at least initially)...there will
remain a heightened risk for torrential downpours within slow
moving or back building cells. If antecedent conditions were wetter
over a larger area...this scenario would be a candidate for a flash
flood watch. As it stands though...feel more comfortable covering
the potential localized heavy rain with enhanced wording in the
package a continued highlighting in the HWO product. Will continue
to use cat pops across all of the forecast area today...with pops
being raised to 90 where the most unstable environment is expected...
basically from southern Erie county across Wyoming county to the
Finger Lakes region. Rainfall amounts should average a quarter inch
or less for basin averages...but localized amounts of one to two
inches in under 90 minutes will be possible on a localized basis.

While there will certainly be plenty of dry time today...it will
remain oppressively humid with Tds hovering in the lower 70s for
most areas. The cloud cover and expected pcpn should hold temps down
somewhat...as highs will generally be in the low to mid 80s.

The strongest and most widespread shower and thunderstorm activity
will push to the south out of our region late this afternoon and
evening...as the aforementioned pre frontal trough will make its way
into Pennsylvania. The true cold front will then pass through our
region by midnight...and this should bring an end to any leftover
shower activity. It will also usher in a fresh airmass...one that
will be cooler and notably less humid as we head into the second
half of the weekend. Temperatures by daybreak Sunday will be some 5
to 10 degrees lower than the min temps from the previous few nights.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday and Sunday night sprawling Canadian high pressure and
cooler/drier air will continue building across the Great Lakes and
Northeast. This will result in dry weather along with pleasantly
cooler and less humid conditions...with any leftover cloud cover
Sunday morning also giving way to mostly sunny/mainly clear skies.
With respect to temperatures...afternoon highs will mostly be in the
mid to upper 70s on Sunday...with overnight lows Sunday night then
ranging from around 50 across the North Country to the mid and upper
50s across the lake plains of western New York. Meanwhile...surface
dewpoints will tumble into the rather comfortable upper 40s to lower
50s.

During the remainder of this period...the center of the Canadian
surface high will gradually settle from the Great Lakes to the mid-
Atlantic coastline. This will promote continued dry weather and
comfortable humidity levels right through Tuesday night...as the
ridge will effectively block the northward return of any Gulf
moisture to our region. Meanwhile slow but steady day-to-day airmass
modification will result in slowly warming temperatures...with highs
climbing back to the lower to mid 80s in many areas by Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday the core of the surface ridge will slide eastward and
out to sea...allowing a southwesterly return flow of warmer and
somewhat more humid air to spread into our region. Model guidance
has trended a bit stronger with the influx of warmth over the past
day or so...with consensus 850 mb temperatures now forecast to climb
to between +16C and +18C. This should allow afternoon highs to reach
into the mid to upper 80s in most locations...while surface dewpoints
recover into the lower to mid 60s. While the combination of the
building warmth/humidity and mesoscale convergence from lake breeze
boundaries/terrain features may help to pop a few isolated showers
and/or storms across interior portions of western New York during
the heat of the afternoon...the bulk of the day still looks to be
dry.

After that...the medium range guidance packages continue to indicate
that the next mid/upper level trough and its attendant surface low
will approach and cross our region during the latter portions of the
work week. Compared to yesterday there is somewhat better agreement
on the overall track...strength...and timing of these features...
though some differences rather unsurprisingly persist at this still-
distant vantage point. With this in mind have therefore continued to
follow a general model consensus approach...with chances of showers/
storms ramping up with the system's approach Wednesday night...peaking
with its likely passage through our longitude on Thursday...then
slowly but steadily diminishing from west to east in its wake Thursday
night and Friday. Otherwise we can expect warm and humid conditions
to persist through Thursday...with both temperatures and humidity
levels then getting knocked back a bit Thursday night and Friday
following the passage of the system's trailing cold front.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
While there will be another hour or two of IFR conditions at KJHW
early this morning...generally VFR flight rules can be expected
today. This is not to say that the weather will not be concerning
though. Conditions will generally deteriorate later this morning
through the rest of the day...as a pair of cold frontal boundaries
will press south across the region. These features will generate
numerous showers and thunderstorms...some of which will result in
short lived periods of MVFR conditions in heavy downpours.

The showers and thunderstorms will taper off from the north late
today and this evening with generally VFR conditions expected. The
only possible exception will be for some IFR conditions in fog and
stratus across parts of the Southern Tier late.

Outlook...
Sunday through Wednesday...VFR.

&&

.MARINE...
A pre frontal trough will push to the south across the Lower Great
Lakes today. While a weak surface pressure gradient and lack of any
real cold advection will continue to support light winds and
negligible waves...fairly widespread showers and thunderstorms are
anticipated. Needless to say this will result in unsettled
conditions for mariners...primarily from dangerous lightning and
possibly localized gusty winds.

The threat for thunderstorms will drop off considerably early this
evening...with fair weather returning to the region during the
overnight. The dry weather will be accompanied by freshening
northeast winds though. These winds will generate choppy conditions
for the Lake Ontario nearshore waters west of Oswego and possibly on
Lake Erie south of Dunkirk...with small craft advisories looking
more likely for the former.

Moderate northeasterlies on both lakes Sunday morning will weaken
during the course of the day...particularly on Lake Ontario. Any
further small craft advisories should give way to favorable
recreational conditions during the afternoon and evening to close
out the long holiday weekend.

Looking further ahead...a large area of high pressure will push
across the Lower Great Lakes Monday and Tuesday. This will allow for
light winds and negligible waves with very favorable recreational
boating conditions returning. The only 'issue' during this two day
stretch will be that winds may actually be too light for
inexperienced sailors.

&&

.TIDES/COASTAL FLOODING...
Northeasterly winds will increase in the wake of a cold front
over Lake Ontario later tonight and early Sunday morning. The
period of stronger winds (around 20 knots) will be brief, but
will likely be enough to generate a few hours of 3-5 foot waves
along the south shore of the lake. Many of the most susceptible
areas to lakeshore flooding (such as Sodus Bay and the numerous
bays and inlets in Monroe County) are most exposed to wind and
waves from the northeast. With this in mind...a Lakeshore Flood
Watch remains in effect along the south shore of Lake Ontario
from Niagara to Wayne counties for later tonight through early
Sunday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from late tonight through Sunday
     afternoon for NYZ001>004.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
TIDES/COASTAL FLOODING...Hitchcock/JJR
Hazardous weather outlook, Jul 6, 9:13 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
913 AM EDT Sat Jul 6 2019

NYZ005>008-010>014-019>021-085-071315-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
913 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There will be a risk for slow moving thunderstorms and locally heavy
rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-071315-
Niagara-Orleans-Monroe-Wayne-
913 AM EDT Sat Jul 6 2019

...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 AM TO 2 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

There will be a risk for slow moving thunderstorms and locally heavy
rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
913 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 6, 9:15 AM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
915 AM EDT Sat Jul 6 2019

NYZ007-061400-
Jefferson-
915 AM EDT Sat Jul 6 2019

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JEFFERSON COUNTY...

At 914 AM EDT, strong thunderstorms were clustered near Fort Drum,
moving east at 30 mph.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Glen Park, Herrings,
Black River, Evans Mills, Deferiet, Calcium, Perch Lake, Rutland
Center and Great Bend.

This includes Interstate 81 between exits 45 and 48.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4414 7553 4411 7553 4411 7554 4410 7554
      4397 7556 4397 7560 4390 7572 4397 7598
      4415 7594
TIME...MOT...LOC 1314Z 278DEG 24KT 4405 7586

JLA
Special weather statement, Jul 6, 10:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Sat Jul 6 2019

NYZ003-011-013-061545-
Livingston-Genesee-Monroe-
1049 AM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON...
SOUTHWESTERN MONROE AND GENESEE COUNTIES...

At 1048 AM EDT, a strong thunderstorm was located near Oakfield, or
near Batavia, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Le Roy, Attica, Pavilion, Byron,
Caledonia, Oakfield, Stafford, Bergen, Corfu, Elba, Alexander, East
Bethany, Bethany Center, Mumford and East Pembroke.

This includes Interstate 90 between exits 48 and 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4286 7796 4287 7833 4289 7842 4310 7838
      4308 7790 4294 7782 4285 7795
TIME...MOT...LOC 1448Z 276DEG 19KT 4301 7830

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:08 AM EDTLakeshore Flood WarningBUFMonroe, Niagara, Orleans, Wayne29 hr
Jul 6, 9:15 AM EDTSpecial Weather StatementBUFJefferson45 min
Jul 6, 10:54 AM EDTSpecial Weather StatementBUFErie51 min
Jul 6, 11:40 AM EDTSpecial Weather StatementBUFWyoming65 min
Jul 6, 11:56 AM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Wyoming49 min
Jul 6, 12:19 PM EDTSmall Craft AdvisoryBUF26 hr
Jul 6, 12:56 PM EDTSpecial Weather StatementBUFOntario49 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.